Colorado, 2021

Debris Flows and Hail in Colorado, July 24, 2021

July 24, 2021 · NWS GJT · 9 events in 5 counties and zones

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain. This led to several reports of flash flooding and debris flows across portions of west-central and southwest Colorado. Additionally, severe thunderstorms produced large hail in Norwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 10:42 AM MST, 35 minutes earlier.

Area forecast discussion, Jul 24, 10:42 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Sat Jul 24 2021

.SHORT TERM...(Today through Sunday)
Issued at 503 AM MDT Sat Jul 24 2021

It appears the ingredients are in place for the threat of
localized flash flooding across portions of southern Colorado into
far southeast Utah today. While drier air will be filtering into
the far northern CWA behind a trough moving into the northern High
Plains...abundant monsoonal moisture remains entrenched across
the 4 Corners region. Water vapor shows a low sitting over central
New Mexico this morning which will be retrograding westward into
the Desert Southwest over the next 24 hours. This anomalous
pattern will also set up an irregular easterly flow pattern across
our CWA today with storm motion to the West-Southwest. Ascent
from the low to our South combined with an increase in shear aloft
lead to slightly better storm organization this afternoon. Storms
will initiate over the higher terrain of the central and southern
mountains by mid-day then take on that westerly drift. CAPE
values should creep up above 1500j/kg in the lower valleys where
dewpoints should be in the mid 50s. Though storm motion may be a
bit faster than the past few days these storms will have stronger
updrafts and be able to produce heavier precipitation including
small hail. The HiRes CAM models do favor the strongest storms
coming off the San Juans and surviving into portions of southeast
Utah. This is where the highest concern is for localized flash
flooding. Burn scars and terrain will be of concern in the
mountains as well as saturated soil conditions back into southern
Gunnison County. Farther north the deformation zone will also lead
to thunderstorm activity though this is where weaker shear is
located. The Grizzly Creek burn scar missed out on the heavier
precipitation yesterday and if all pans out it should again today
with most of the action to the South. The low will make it into
Arizona by early Sunday and high pressure over the Intermountain
West will begin to merge high pressure over the Southern Plains.
There will be a col centered over our CWA during this transition
with weak ascent and flow aloft. With no flushing out of moisture
afternoon storms will once again fire over the terrain. Localized
flooding will continue to be a threat with slow storm motions and
a pattern favorable for training storms.

.LONG TERM...(Sunday night through Friday)
Issued at 503 AM MDT Sat Jul 24 2021

After the high pressure cells merge the rejuvenated SubTrop high
will settle over the Central Plains through all of next week. This
will keep the monsoonal tap going in full swing. The main plume
however appears to be mainly to our West through midweek before it
rotates back around the high. It would appear mainly the terrain
will favored with residual moisture leading to afternoon
thunderstorms through Wednesday...then as more moisture arrives
late in the week the storms and heavy rainfall threat will become
more widespread.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1133 AM MDT Sat Jul 24 2021

Lightning was already detected with cells west of ASE. Expect
this activity to rapidly expand within the next hour as diurnally
driven storms intensify over higher terrain in this moist and
unstable environment. Storms will have better storm motion,
generally driving in a westward direction. In addition, coverage
will favor TAF sites along and south of the I-70 corridor. Best
confidence of TSRA is placed over mountain terminals, including
TEX and ASE. However, VCTS conditions are possible at all
terminals (excluding HDN and VEL) this afternoon. VFR conditions
will generally prevail, however, temporary MVFR conditions are
possible if a thunderstorm directly impacts a terminal. Light
precipitation may linger overnight, though potential for VCTS
dwindles after 03Z.

&&

.HYDROLOGY...
Issued at 503 AM MDT Sat Jul 24 2021

Thunderstorms with the potential to produce heavy rainfall will be
a threat across southern portions of Colorado and southeast Utah
today. Also several areas have received significant precipitation
the past few days in this region and prompted a Flash Flood Watch
for today. Burn scars and terrain favored for fast runoff
responses in heavy rainfall rates will be especially vulnerable to
flash flooding today.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ014-017>021.

UT...Flash Flood Watch until 9 PM MDT this evening for UTZ022-028.

&&

SHORT TERM...15
LONG TERM...ERW
AVIATION...ERW
HYDROLOGY...15
Hazardous weather outlook, Jul 24, 4:49 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
549 AM MDT Sat Jul 24 2021

COZ001>014-017>023-UTZ022>025-027>029-251200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
549 AM MDT Sat Jul 24 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur again by mid-day over the
mountains with storms moving southwest into the adjacent valleys
of the southern Colorado and Utah. Gusty winds...small hail and
heavy rainfall will be threats with storms in the south today.
With monsoonal moisture in place...localized flooding is also a
concern with some storms and a Flash Flood Watch is in effect for
southern portions of Utah and Colorado. Storms this evening will
stratify out and linger through the early morning hours as light
showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily scattered to numerous showers and thunderstorms can be
expected from Sunday onward. Moderate to heavy rain and gusty
winds will be the primary threats with storms along with
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 24, 9:31 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1031 AM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       LAKE CITY               38.03N 107.31W
07/24/2021  M1.23 INCH       HINSDALE           CO   PUBLIC

            24-HOUR RAINFALL.

&&

KJS
Local storm report, Jul 24, 9:37 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1037 AM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       2 ENE RICO              37.70N 108.00W
07/24/2021  M1.31 INCH       DOLORES            CO   MESONET

            MESONET STATION EW6434 RICO.

0700 AM     HEAVY RAIN       2 NNE LAKE CITY         38.05N 107.30W
07/24/2021  M1.23 INCH       HINSDALE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LCIC2 LAKE CITY 1
            NNE.

0700 AM     HEAVY RAIN       SILVERTON               37.81N 107.67W
07/24/2021  M1.01 INCH       SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4 SILVERTON.

0645 AM     HEAVY RAIN       10 SW MAHER             38.54N 107.69W
07/24/2021  M0.92 INCH       MONTROSE           CO   MESONET

            MESONET STATION MTSC2 BLACK CANYON MONTROSE
            11 ENE CO US.

0716 AM     HEAVY RAIN       10 W TENNESSEE PASS     39.38N 106.50W
07/24/2021  M0.92 INCH       EAGLE              CO   MESONET

            MESONET STATION EW6190 SUMMIT COUNTY.

0710 AM     HEAVY RAIN       6 NNE FALFA             37.28N 107.72W
07/24/2021  M0.85 INCH       LA PLATA           CO   MESONET

            MESONET STATION FW8982 DURANGO.

0700 AM     HEAVY RAIN       1 SW PITKIN             38.60N 106.53W
07/24/2021  M0.82 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0700 AM     HEAVY RAIN       5 NW OLATHE             38.65N 108.06W
07/24/2021  M0.79 INCH       MONTROSE           CO   COCORAHS

            COCORAHS STATION CO-MT-60 OLATHE 5.2 NW.

0700 AM     HEAVY RAIN       3 NW LAZEAR             38.81N 107.81W
07/24/2021  M0.75 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-49 LAZEAR 3NW.

0800 AM     HEAVY RAIN       2 SSW PAGOSA SPRINGS    37.25N 107.03W
07/24/2021  M0.75 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-26 PAGOSA SPRINGS
            1.6SSW.

1000 AM     HEAVY RAIN       4 SSE PAGOSA SPRINGS    37.21N 106.98W
07/24/2021  M0.72 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-43 PAGOSA SPRINGS 4.5
            SSE.

0700 AM     HEAVY RAIN       6 NW OLATHE             38.66N 108.06W
07/24/2021  M0.71 INCH       MONTROSE           CO   COCORAHS

            COCORAHS STATION CO-MT-58 DELTA 5.9 S.

0500 AM     HEAVY RAIN       3 SSW COAL BANK PASS    37.66N 107.80W
07/24/2021  M0.60 INCH       SAN JUAN           CO   MESONET

            MESONET STATION CADC2 3.3 SW COAL BANK PASS
            (SNOTEL).

0700 AM     HEAVY RAIN       4 NNW LAZEAR            38.84N 107.80W
07/24/2021  M0.56 INCH       DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-22 HOTCHKISS 5.1WNW.

0700 AM     HEAVY RAIN       7 N ROCKWOOD            37.60N 107.78W
07/24/2021  M0.56 INCH       LA PLATA           CO   MESONET

            MESONET STATION ATTC2 6.9 N ROCKWOOD.

0709 AM     HEAVY RAIN       3 NW LAZEAR             38.82N 107.81W
07/24/2021  M0.55 INCH       DELTA              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION HCHC2 HOTCHKISS 5WNW.

0709 AM     HEAVY RAIN       6 SW IGNACIO            37.06N 107.71W
07/24/2021  M0.53 INCH       LA PLATA           CO   MESONET

            MESONET STATION MMRC2 MESA MTN, IGNACIO 5SW.

&&
Special weather statement, Jul 24, 10:57 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1157 AM MDT Sat Jul 24 2021

COZ009-010-012-241845-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
1157 AM MDT Sat Jul 24 2021

...SPECIAL WEATHER STATEMENT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Marble, or 25 miles south of Glenwood Springs,
moving northwest at 15 mph.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pitkin
and northeastern Mesa Counties.

This includes Colorado 133 near mile marker 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 10728 3912 10733 3924 10778 3940 10763
TIME...MOT...LOC 1756Z 119DEG 15KT 3918 10739

JDC

The radar

The Grand Junction radar (KGJX), 85 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 debris flow, 1 hail. Local standard time, as filed.

Debris Flow, Pitkin

When
July 24, 11:17 AM MST
Where
Pitkin County, 0.87 mi SW of Redstone to 1.07 mi WSW of Redstone
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
39.170, -107.240

A debris flow of mud, rocks and trees occurred along Colorado Highway 133 north of Redstone as a result of heavy rains. The road was closed for several hours due to cleanup operations.

Debris Flow, Mesa

When
July 24, 1:30 PM MST
Where
Mesa County, 0.87 mi NW of Collbran to 1.01 mi NW of Collbran
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.240, -107.980

Rocks, mud and water were found along Main Street in Collbran as a result of heavy rains. Sandbags were placed in front of certain businesses. Additionally, two trees were uprooted due to flash flooding along Highway 330.

Debris Flow, San Miguel

When
July 24, 2:25 PM MST
Where
San Miguel County, 2.83 mi SE of Norwood Arpt to 1.68 mi SE of Norwood Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.123, -108.211

A debris flow of mud and rocks occurred along Colorado Highway 145 in Norwood Hill as a result of heavy rains. The road was closed for several hours due to cleanup operations.

Debris Flow, Montrose

When
July 24, 3:00 PM MST
Where
Montrose County, 0.54 mi W of Uravan to 0.33 mi W of Uravan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.370, -108.740

A debris flow occurred along Colorado Highway 141 between mile markers 69 through 79 as a result of heavy rains. The road was closed for several hours due to cleanup operations.

Debris Flow, San Miguel

When
July 24, 3:04 PM MST
Where
San Miguel County, 0.43 mi ENE of Norwood Arpt to 1.25 mi N of Fall Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.153, -108.243

San Miguel Sheriff reported that Sanborn Park Road was impassable and closed due to mudslides from heavy rain.

Debris Flow, Mesa

When
July 24, 3:30 PM MST
Where
Mesa County, 11.87 mi SSE of Gateway to 11.76 mi SSE of Gateway
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
38.520, -108.890

A normally dry arroyo erupted into a raging waterfall along Colorado Highway 141. Additionally, mud and debris flowed onto the highway.

Debris Flow, Archuleta

When
July 24, 4:00 PM MST
Where
Archuleta County, 10.65 mi NW of Chimney Rock to 10.63 mi NW of Chimney Rock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.289, -107.338

Heavy rains led to a debris flow across sections of First Fork Road on the Pagosa Ranger District. Portions of the road were washed out. The exact time of the slide is unknown and was estimated based on surrounding observations.

Hail, San Miguel

When
July 24, 6:46 PM MST
Where
San Miguel County, 1.09 mi W of Norwood
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -108.300

Dime to quarter-sized hail accumulated in a yard on the east side of Norwood.

Debris Flow, Mesa

When
July 24, 9:00 PM MST
Where
Mesa County, 99.32 mi NW of Cascade to 99.39 mi NW of Cascade
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
38.730, -108.900

Colorado Highway 141 was closed in both directions for several hours due to a mudslide that occurred between 4.40 Road near Gateway and Desert Road in Unaweep Canyon.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965337, 965342, 965338, 965339, 965678, 965343, 965816, 965340, 965341.